Back to Psoriasis and a Psoriatic Arthritis Research, Cure, and Care Act (PPARCCA) of 2007

RAPTIVA WARNING!

Back to ArticlesShareWarning Issued Against Psoriasis Drug
Warning Issued Against Psoriasis Drug
February 24th, 2009 by Valerie Chavez
Three people who had been taking the drug Raptiva (efalizumab) for at least three years to treat psoriasis developed a brain infection known as PML (progressive multifocal leukoencephalopathy), a viral illness. Raptiva is a drug taken as a once-a-week injection to suppress the immune system, and thus reduce flare-ups of psoriasis. The patients were not taking any other drugs known to suppress the immune system.

PML is caused by a virus which many people harbour naturally in the body, and only becomes a problem in some patients whose immune systems are not functioning properly. The ensuing infection attacks the white matter of the brain, and can be fatal. Symptoms of PML are dependent on the area and amount of brain involved, and may include progressive weakness, as well as speech, visual and sometimes personality changes.

Patients taking Raptiva should be aware of the symptoms of PML and should report them immediately to their doctor immediately should they occur. Patients should also weigh the relative risks and benefits of treatment with Raptiva in order to decide whether to continue taking the drug. Psoriasis is a condition in which the body’s immune system causes a proliferation of skin cells, resulting in scaly lesions which may appear anywhere on the body. Many people with psoriasis also develop arthritis. The condition is chronic and is estimated to affect approximately 7.5 million Americans. Lesions can be widespread and can cause immense physical and mental suffering among patients.

Raptiva has also been previously linked to other serious conditions such as Guillain-Barre syndrome, sepsis, encephalitis, and meningitis. In Europe and Canada, marketing of the drug Raptiva has been halted. In the US, the FDA is in the process of reviewing the drug in order to make a recommendation.

Source: http://news.healthguru.com/story/article/id/4150/Warning_Issued_Against_Psoriasis_Drug

to comment